Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Denver/Boulder, CO

July 23, 2016Grand County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 23, 2016, 2:11 PM MDT for Grand County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 2:11 PM MDT (20:11 UTC)
Expired
Jul 23, 2016, 3:00 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO

County Grand County, CO

The radar

The Denver radar (KFTG), 159 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WWUS85 KBOU 232011
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
211 PM MDT SAT JUL 23 2016
 
COZ031>033-232100-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET CO-
211 PM MDT SAT JUL 23 2016

...SPECIAL WEATHER STATEMENT...

AT 209 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF KREMMLING...OR 65 MILES EAST OF CRAIG...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KREMMLING...HOT SULPHUR SPRINGS...
WILLIAMS FORK RESERVOIR AND PARSHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING STRIKES CAN AND OFTEN DO IGNITE WILDFIRES. LIGHTNING CAN
STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

&&

LAT...LON 3998 10661 4027 10646 4033 10603 4000 10613
TIME...MOT...LOC 2009Z 264DEG 12KT 4020 10638 

$$

BAKER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:29 AM MDT, 10 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 3:29 AM MDT, 10 hours 42 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
329 AM MDT SAT JUL 23 2016

.SHORT TERM...(Today and tonight)
Issued at 234 AM MDT Sat Jul 23 2016

A ridge of high pressure aloft will be oriented west to east
across the southwest US today and tonight...while an upper trough
moves from montana to minnesota in the next 24 hours. A surface
trough will move into the high plains today...with a surface high
building into northeast colorado tonight.

today will be hot with temperatures in the mid to upper 90s across
northeast colorado. There is some moisture trapped in the ridge of
high pressure...this will lead to scattered thunderstorms
developing over the high country this afternoon...and spreading
east along the cheyenne ridge and palmer divide late this
afternoon. The northeast plains may be too capped for
thunderstorms today.

all in all the only change to previous forecast was to increase
pops eastward late this afternoon along the palmer divide and
cheyenne ridge.

.LONG TERM...(Sunday through Friday)
Issued at 234 AM MDT Sat Jul 23 2016

The upper level high will remain over the srn Rockies on Sun with
wly flow aloft across the area which shifts subtropical moisture
southward.  Thus tstm activity over the higher terrain will probably
be more isold to wdly sct.  Over nern CO ely low lvl flow will be in
place behind a cool fnt.  There is still a big difference as to
placement of best instability by aftn.  The GFS continues to show
the best cape fm the srn Foothills across the Palmer Divide while
the NAM...ECMWF and Hi Res models have higher cape values covering
much of nern CO except for the far nern corner.  Meanwhile gridded
data shows slight cooling aloft along with an increase in the mid
lvl flow.  Thus there would be some potential for svr storms fm late
aftn into the early evening hours due to favorable shear. The
only thing that could inhibit tstm development would be cap
however expect convection would still develop over the srn
Foothills and move east across the Palmer Divide. Thus will keep
the highest pops in these areas. As for highs readings should be
mainly in the 85 to 90 degree range over the plains.

On Mon the upper level high will expand back into the area with
weaker flow aloft.  May see some increase in subtropical moisture
across the higher terrain which may lead to an increase in tstm
activity.  Over nern CO the low level flow will become more sly
however deeper low lvl moisture will continue over the plains but
may mix out closer to the foothills.  Outflow boundaries fm higher
terrain convecton will lead to development of wdly sct tstms across
the plains by mid to late aftn into the evening hours.  As for highs
with some warming in the 850-700 mb lyr readings will rise back
into the lower to mid 90s over nern CO.

By Tue the ECMWF and GFS show a disturbance moving across in wk flow
aloft.  The ECMWF has this feature moving into nern CO by 18z while
the GFS is roughly 6 hours slower.  If this feature is real then
could see a better chc of showers/tstms on Tue.  As for highs
will keep readings in the lower to mid 90s across the plains
although it could end being a few degrees cooler if showers/tstms
dvlp by midday as ECMWF shows.

For Wed into Thu the upper level high will begin to shift westward
and eventually be centered over the Great Basin.  This will allow
the flow aloft to become more wnw and shift subtropical moisture to
the south.  Thus tstm chances over the higher terrain will decrease.
Across nern CO tstm activity will be more isold on Wed as well with
highs in the 90s.  For Thu a cool fnt may move into nern CO during
the aftn bringing an increase in low lvl moisture along with a
better chc of storms across the plains.

On Fri the upper level high will remain over the Great Basin with
wnw flow aloft remaining over the area.  Once again the best chc of
storms will be over the plains where deeper low level moisture and
decent instability will be in place.  Over the higher terrain
activity will be more isold.  850-700 mb temps are fcst to drop fm 3
to 4 degrees c which would keep highs in the 80s over nern CO.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 234 AM MDT Sat Jul 23 2016

vfr conditions can be expected today and tonight. late this
afternoon and this evening isolated to scattered thunderstorms may
impact the arrival gats south and northwest of DIA...the airport
can expect isolated thunderstorms early this evening. The
thunderstorms today may contain gusty outflow winds and locally
heavy rain.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RTG
LONG TERM...RPK
AVIATION...RTG
Hazardous weather outlook, Jul 23, 11:21 AM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1121 AM MDT SAT JUL 23 2016

COZ030>051-241730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1121 AM MDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE HIGH
COUNTRY THIS AFTERNOON AND EVENING...WITH SOME OF THE STORMS
SPREADING OVER THE URBAN CORRIDOR AND PALMER DIVIDE AREAS BY THIS
EVENING. HEAT WILL BE THE BIG ISSUE TODAY WITH HIGHS IN THE MID TO
UPPER 90S ACROSS NORTHEAST COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SUNDAY ESPECIALLY ALONG AND SOUTH OF I-70. A FEW STORMS COULD
BE SEVERE OVER THE PLAINS ALONG AND SOUTH OF I-70. MAIN HAZARDS
WILL BE STRONG GUSTY WINDS...HAIL AND LIGHTNING.
THERE WILL CONTINUE TO BE A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS MONDAY AND TUESDAY OVER THE HIGHER TERRAIN WITH A
SLIGHT CHANCE ACROSS THE PLAINS BEFORE IT DRIES OUT ON WEDNESDAY.
ANOTHER COLD FRONT WILL BRING BACK CHANCES FOR STORMS TO THE AREA
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/KRIEDERMAN

In the hours before

Special weather statement, Jul 23, 2:11 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
211 PM MDT SAT JUL 23 2016

COZ031>033-232100-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET CO-
211 PM MDT SAT JUL 23 2016

...SPECIAL WEATHER STATEMENT...

AT 209 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF KREMMLING...OR 65 MILES EAST OF CRAIG...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KREMMLING...HOT SULPHUR SPRINGS...
WILLIAMS FORK RESERVOIR AND PARSHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING STRIKES CAN AND OFTEN DO IGNITE WILDFIRES. LIGHTNING CAN
STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

&&

LAT...LON 3998 10661 4027 10646 4033 10603 4000 10613
TIME...MOT...LOC 2009Z 264DEG 12KT 4020 10638

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:36 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick39 min
Jul 22, 7:50 PM MDTSpecial Weather StatementBOUWashington40 min
Jul 22, 9:05 PM MDTSpecial Weather StatementBOUPhillips40 min
Jul 22, 9:42 PM MDTSpecial Weather StatementBOUPhillips48 min
Jul 22, 10:03 PM MDTAreal Flood AdvisoryBOUPhillips3 hr
Jul 23, 5:12 PM MDTSpecial Weather StatementBOUWeld48 min
Jul 23, 5:21 PM MDTSpecial Weather StatementBOUBroomfield, Denver, Jefferson54 min
Jul 23, 5:31 PM MDTSpecial Weather StatementBOUDouglas59 min
Jul 23, 5:51 PM MDTSpecial Weather StatementBOUDenver39 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.